Alert archive / Puerto Rico / Flash Flood Warnings in 2023

Flash Flood Warning 20, NWS JSJ

May 19, 2023

NWS JSJ issued this flash flood warning at May 19, 2023, 12:45 PM CDT. It was in force for 60 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 19, 2023, 12:45 PM CDT (17:45 UTC)
Expired
May 19, 2023, 1:45 PM CDT
In force
60 min
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

The radar

The San Juan radar (TJUA), 37 km from the middle of the area, began a volume at 17:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 19, 1:02 PM CDTFLASH FLOOD3 N San Juan, PR911 CALL CENTER REPORTED A CAR SUBMERGED BY FLOOD WATERS IN CALLE CONDADO NEAR WALGREEN IN SAN JUAN, PR. ONE PERSON WAS TRAPPED, AND RESCUED BY EMERGENCY MANAGERS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted.

125 
WGCA52 TJSJ 191745
FFWSJU
PRC031-127-191915-
/O.NEW.TJSJ.FF.W.0020.230519T1745Z-230519T1915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
145 PM AST Fri May 19 2023

The National Weather Service in San Juan has issued a

* Flash Flood Warning for...
  Carolina County in Puerto Rico...
  San Juan County in Puerto Rico...

* Until 315 PM AST.

* At 145 PM AST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 3 inches of rain 
  have fallen. Additional rainfall amounts up to 1 inch are possible 
  in the warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 1846 6609 1845 6599 1845 6598 1845 6597
      1844 6597 1840 6598 1845 6610

FLASH FLOOD...RADAR INDICATED

$$

DS
1 follow-up statement
070 
WGCA72 TJSJ 191845
FFSSJU

Flash Flood Statement
National Weather Service San Juan PR
245 PM AST Fri May 19 2023

PRC031-127-191855-
/O.CAN.TJSJ.FF.W.0020.000000T0000Z-230519T1915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Carolina PR-San Juan PR-
245 PM AST Fri May 19 2023

...FLASH FLOOD WARNING IS CANCELLED FOR CAROLINA AND SAN JUAN 
COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 1846 6609 1845 6599 1845 6598 1845 6597
      1844 6597 1840 6598 1845 6610

$$

ICP

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at May 19, 9:57 AM CDT, 2 hours 48 minutes earlier.

Area forecast discussion, May 19, 9:57 AM CDT, 2 hours 48 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
1057 AM AST Fri May 19 2023

.UPDATE...Scattered showers were increasing across the eastern
third of Puerto Rico and the USVI during the morning hours. This
is mainly due to the weakening of the upper level ridge, the high
precipitable water content across the northeastern Caribbean, and
a small trade wind surge. Rainfall accumulations as of 1030 AM
were just under three quarters of an inch of rain in the SJU
airport. Additional showers were developing along the Cordillera
Central and southeastern sections of PR. This suggest that there
is an increasing potential for showers and thunderstorms to
develop earlier than expected across Puerto Rico, particularly
over the interior and western PR. Isolated thunderstorms cannot be
ruled out over portions of eastern PR and the San Juan metro area
due to the increase in instability and columnar moisture.

The heat indices by mid-morning across north-central PR were
between 102-105 degrees Fahrenheit, where a Heat Advisory is in
effect. No significant changes were made to the previous short
term weather grids, as the main hazard continues to be elevated
threat for urban and small stream flooding this afternoon across
the interior and western PR.

&&

.AVIATION...Mainly VFR across all terminals, but SHRA/TSRA may
cause tempo MVFR conds at TJBQ/TJSJ thru 22z. Elsewhere, mostly
VCSH. The 12z TJSJ sounding indicated ESE winds up to 19 kt blo
3000 ft.

&&

.MARINE...Coastal buoys were indicating seas between 2 and 4 feet,
and east to southeast winds up to 15 knots. Similar conditions
will continue for the next couple of days. There is a low risk of
rip currents for all beaches of PR and the USVI today.

&&

.PREV DISCUSSION... /issued 409 AM AST Fri May 19 2023/

SYNOPSIS...
A broad surface high pressure over the northeast Atlantic Ocean
will maintain light to moderate east southeast winds into the
upcoming weekend. A mid to upper level ridge will extend
northwards across the area from the eastern Caribbean today but
will gradually erode over the weekend, as a deepening upper-level
trough will sweep across the region and destabilize the upper
levels. This along with a fairly moist east southeast wind flow
will increase the potential for enhanced showers and isolated
thunderstorm development each day. Low level winds are forecast to
become more southerly by late Sunday into early next week as an
elongated low pressure trough is forecast to develop and lift
northwards across the southwest Atlantic. Afternoon activity
should be focused across the central interior and west to
northwest Puerto Rico, and mainly on the Leeside and just downwind
of the the U.S. Virgin Islands. Limited to elevated excessive
heat hazard risks are likely each afternoon, with maximum heat
indices peaking between 102-108 degrees, primarily across northern
and western sections of Puerto Rico.

SHORT TERM...Today through Sunday...

A variable and convective pattern will persist today. According to
the Satellite-derived imagery, low-level moisture across the islands
remains at 2 inches. This reservoir of Caribbean moisture will
continue for the rest of the period as the surface ridge provides
this east-southeast across the islands. This moisture plume will
enhance the advective pattern in the morning and evenings over the
local warm waters, resulting in pesky passing showers. Followed by
the deep convection across the interior and northwestern sections
due to the diurnal heating and the local effects of the islands.
Today's heaviest activity with isolated thunderstorms will develop
across the interior, drifting to the northwestern sections and
resulting in urban and small stream flooding. Showers and some
isolated t-storms are forecast for the San Juan Metro area.

On late Saturday, a deep upper-level trough over the western
Atlantic will sink southward near The Bahamas, partially eroding the
mid-level ridge. Conditions will deteriorate even more by Sunday
when the upper-level trough reflects at the surface, inducing a low-
pressure trough just over Haiti, inducing a prevailing southeasterly
flow. The winds will feed the islands with low-level moisture, and
unstable conditions will prevail at the upper levels. This change in
the predominant features will enhance the potential for more shower
activity across the islands increasing the flood threat to moderate
across the western and interior sections.

LONG TERM...Monday through Friday...

A fairly moist and unstable weather pattern is forecast through at
least Tuesday of the upcoming week. The upper-level trough is forecast
to sink southward across the region and will support unstable conditions
while providing good ventilation aloft for convective development. In
the meantime the broad surface high pressure spread across the central
and eastern Atlantic will maintain a light southeast to south wind flow.
This in turn will aid in maintaining the flow of abundant tropical moisture
across the forecast area. Recent model guidance suggests layered PWAT
values to be maintained around 2.0 inches with this moist and unstable
pattern and therefore there will likely be an elevated threat for excessive
rainfall and potential for thunderstorm development through at Tuesday
or early Wednesday, especially across the central and northern half
of Puerto Rico including the San Juan Metro area where urban flooding
of roads, small streams, rivers and washes. The U.S. Virgin Islands
will also experience periods of locally heavy rains along with potential
for minor urban and gut flooding during the early part of the period.

By Wednesday and through the end of the period, the upper-level trough
will be replaced by a building ridge from the west, and it is forecast
to shift east of the local islands. By then the passing overnight
and early morning shower activity is expected to be less frequent,
and daytime convection is not expected to be widespread. Most of the
activity each afternoon will be locally and diurnally driven convection
due to good daytime heating and the available moisture convergence.
Periods of moderate to locally heavy rains will remain possible each
day especially over the west sections of Puerto Rico during the afternoon
hours. As a result, there will be limited flood threat with this activity,
where ponding of water in roadways and poor drainage areas will be
possible.

AVIATION...
VFR conditions will prevail for all the TAF sites. VCSH will
affect TIST, TISX & TJSJ thru 19/14z. Winds will remain from the
E-SE at 10 kts or less, increasing at 19/15Z up to 15 knots, with
sea breeze variations. Afternoon showers would decrease the ceiling
and will result in VCSH & -RA over TJBQ and TJPS around 19/18Z.
Another round of evening shower is forecast at 20/03Z affecting
TIST, TISX & TJSJ.

MARINE...
Mariners can expect seas of 1 to 4 feet and east to southeast
winds between 10 to 15 knots across the local waters today into
the weekend.

The risk of rip currents will remain low for all local beaches today
but increasing to a moderate risk of rip currents for some of the
north and east facing beach by Sunday.

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...Heat Advisory until 4 PM AST this afternoon for PRZ005.

VI...None.
AM...None.
&&

DSR/MRR
Hazardous weather outlook, May 19, 3:55 AM CDT, 8 hours 50 minutes before
Perspectivas sobre las Condiciones Peligrosas del Tiempo
Servicio Nacional de Meteorologia en San Juan PR
455 AM AST viernes 19 de mayo de 2023

AMZ711>745-PRZ001>013-200900-
San Juan y Vecindad-Noreste-Sureste-Este Interior-Norte Central-
Interior Central-Ponce y Vecindad-Noroeste-Oeste Interior-Mayaguez y
Vecindad-Suroeste-Culebra-Vieques-Aguas cercanas y lejanas a la
costa del Atlantico y del Caribe-
455 AM AST viernes 19 de mayo de 2023

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
Puerto Rico.

.DIA UNO...Hoy y esta noche

.Rayos...Tronadas de aisladas seran posibles a traves
de las aguas del Atlantico y pasajes y el cuadrante noroeste de
Puerto Rico el dia de hoy. Este atento a las tronadas en su area y
este listo para buscar refugio.

.Lluvias Excesivas...Inundaciones en areas urbanas, carreteras,
riachuelos y areas bajas. Inundaciones repentinas aisladas son
posibles.

.Calor Excesivo...Se esperan indices de calor de 102-108 grados a
traves de las areas costeras del norte central de Puerto Rico donde
esta en efecto una advertencia de calor. Agotamiento por calor es
posible con exposicion prolongada.

.DIAS DOS A SIETE...sabado a jueves

Humedad, los efectos locales y condiciones inestables en los niveles
altos favoreceran el desarrollo de aguaceros con potencial de
tronadas aisladas con periodos de lluvia excesiva desde el domingo
hasta el martes. Los indices de calor se espera que esten en exceso
de los 102 grados a traves de sectores urbanos del norte y oeste de
la isla, durante los proximos dias, con el potencial de indices de
calor por encima de los 108 grados en adelante a traves del norte y
oeste. Existe un riesgo moderado de corrientes marinas desde el
sabado a la proxima semana laboral a traves del norte de Puerto
Rico, Culebra y Vieques.

.Comunicado sobre informacion reportada por observadores...

Se le recomienda a los observadores a reportar. Por favor reporte
cualquier informacion relacionada a inundaciones y calor al Servicio
Nacional de Meteorologia.

AMZ716-726-VIZ001-002-200900-
San Tomas, San John y las Islas Adyacentes-Santa Cruz-
Aguas cercanas a la costa del Atlantico y aguas costeras
adyacentes del Caribe-
455 AM AST viernes 19 de mayo de 2023

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
las Islas Virgenes Estadounidenses.

.DIA UNO...Hoy y esta noche

.Lluvia excesiva... Acumulacion de agua en las carreteras y en areas
de pobre drenaje es posible para horas avanzadas de esta tarde y
esta noche. Inundaciones menores urbanas y inundacion de cunetas es
posible con la lluvia mas fuerte.

. Calor excesivo... Se esperan indices de calor de entre 102 a 107
grados a traves de las islas. Agotamiento por calor es posible con
exposicion prolongada.

.DIAS DOS A SIETE...sabado a jueves

Humedad disponible y condiciones inestables en los niveles altos
favoreceran el desarrollo de aguaceros desde el domingo al martes.
Esto mantendra el potencial de tronadas aisladas con periodos de
lluvia excesiva. Los indices de calor se espera que esten en exceso
de los 100 grados a traves de sectores urbanos del norte y oeste de
la isla, durante los proximos dias. Existe un riesgo moderado de
corrientes marinas desde el sabado a la proxima semana laboral a
traves de Santa Cruz.

.Comunicado sobre informacion reportada por observadores...

Se le recomienda a los observadores a reportar. Por favor reporte
cualquier informacion relacionada a inundaciones y calor al Servicio
Nacional de Meteorologia.

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 3:34 AM CDTHeat AdvisoryJSJ11 hr
May 19, 11:54 AM CDTAreal Flood AdvisoryJSJ3 hr
May 19, 12:26 PM CDTAreal Flood AdvisoryJSJ94 min
May 19, 12:28 PM CDTAreal Flood AdvisoryJSJ2 hr
May 19, 2:07 PM CDTAreal Flood AdvisoryJSJ101 min

Nearby

Flash Flood Warnings in Puerto Rico, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; radar from the NEXRAD Level II archive.